Monday Pharmaceutical Mystery: November 26

Can you solve the pharmaceutical mystery? Each week, a new case study is presented.

A customer who is a regular at your pharmacy brings in a prescription for ciprofloxacin (Cipro). You have a complete profile of this customer’s medications, allergies, and other conditions. As you input the order, your computer screen turns red with a serious warning. The customer has life threatening arrhythmias and because the ciprofloxacin can cause qt prolongation—altering the electrical conductivity of the heart muscle—it is advisable not to fill this prescription.

You return the prescription to the patient and explain that the doctor needs to be contacted about an alternative. This medication doesn't mix well with her other drugs and her clinical condition. The customer says that she talked to the night pharmacist and that pharmacist gave her the official okay to take that medication. She said she was instructed to bring the prescription in and it would be filled.

Mystery: The pharmacists on your team are highly educated. Does this pharmacist know something that you do not? Why would another pharmacist say it is okay to take ciprofloxacin in a patient at risk of qt prolongation and sudden death?

Solution: The patient has a pacemaker. Many patients who are at such high risk of arrhythmias end up having a pacemaker implanted. After that procedure, the risk/benefit ratio is now in the favor of the patient benefiting from ciprofloxacin use in the setting of a serious infection. The same concept applies to beta blockers and patients with bundle branch blocks/bradycardia. Once a patient with severe bradycardia/BBB has a pacemaker put in, the risk of slowing the heart down even more with a beta-blocker is no longer a concern since the pace maker will stimulate the heart to beat. It might be reassuring to most pharmacists to call the doctor and confirm this is true for their patient.